[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.120.181. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
August 1977

Systemic Argyria Secondary to Topical Silver Nitrate

Author Affiliations

From the Gastroenterology Division, Department of Medicine, St Thomas Hospital, and the Gastroenterology Department, Vanderbilt University Medical School, Nashville, Tenn.

Arch Dermatol. 1977;113(8):1077-1079. doi:10.1001/archderm.1977.01640080079013
Abstract

• A case of generalized argyria secondary to topical silver nitrate use on the oral mucosa is described, and the nature and history of argyria reviewed. The patient has extreme pigmentation of her skin and abdominal viscera, as seen on physical examination, gastroduodenoscopy, and laparotomy. Her use of silver nitrate applicators was uncontrolled by her dentist and pharmacist, and the diagnosis of argyria was not made until 2½ years of heavy usage had passed. Avoidance of similar cases requires the careful scrutiny of silver-containing medicinal usage by all health practitioners and pharmacists. Although the systemic distribution of silver in both elemental and ionic forms can be linked with no systemic toxicity, the resultant pigmentation can be devastating to the patient.

(Arch Dermatol 113:1077-1079, 1977)

×